Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 319, NWS Norman, OK

June 13, 2000Harper County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 13, 2000, 6:28 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 6:28 PM CDT (23:28 UTC)
Expired
Jun 13, 2000, 7:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harper County, OK, Woods County, OK

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:33 PM CDTHail 0.75Selman, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 132330
SVROKC
OKC059-151-140015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST HARPER COUNTY
  NORTHWEST WOODS COUNTY

* UNTIL 715 PM CDT

* AT 628 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18
  MILES NORTHWEST OF PLAINVIEW...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE LOOKOUT AND PLAINVIEW

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY. THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL 
JUST NORTH OF BUFFALO.

A TORNAD)O WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3698 9966 3679 9949 3680 9903 3698 9907

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT TUE JUN 13 2000

IT LOOKS WET TONIGHT.  LATEST RADAR IMAGES SHOWING ECHOES ALREADY
BEGINNING TO DEVELOP IN TEXAS AND WESTERN BEAVER COUNTIES OF THE
PANHANDLE.  EXPECT WIDESPREAD THUNDERSTORMS TO CONTINUE TO DEVELOP
ALONG THE FRONT... ESPECIALLY ACROSS NORTHERN AND CENTRAL OKLAHOMA.
CONVECTION MAY BE A BIT MORE SCATTERED IN NATURE FARTHER SOUTHWEST.
THINK THAT THERE WILL BE SOME LOCALLY HEAVY RAINFALL AS WELL...
AGAIN ESPECIALLY NORTH.  FLASH FLOOD GUIDANCE NUMBERS ARE RELATIVELY
HIGH AND AM NOT SURE ENOUGH ABOUT HOW WIDESPREAD THE HEAVY RAINFALL
WILL BE... SO AM NOT INCLINED TO GO WITH A FLASH FLOOD WATCH
ANYWAY.  THE SURFACE FRONT ROLLS THROUGH OVERNIGHT AND TOMORROW.
NGM IS MUCH SWIFTER BRINGING IT THROUGH... AND WENT WITH THE
SLIGHTLY SLOWER MOVEMENT OF THE FRONT... ALTHOUGH ANY OUTLOW WILL
MUDDLE THE PICTURE.  CONVECTION WILL LIKELY TO EVOLVE INTO AN MCS OR
SQUALL LINE AND WILL PROBABLY BE CONTINUING IN THE EASTERN PORTION
OF THE FA AT THE BEGINNING OF THE SECOND PERIOD.

THE TIMING OF THE UPPER SYSTEM LOOKS A BIT MORE LIKE WE WILL HAVE A
BREAK ON THURSDAY BETWEEN THIS SYSTEM MOVING OUT AND THE NEXT
DEVELOPING TROF.  AFTER THIS ONE MOVES OUT THE POPS INCREASE AGAIN
LATE FRIDAY.  BUT WITH THE CURRENT TIMING WILL REMOVE AND/OR LESSEN
POPS ACROSS THE AREA THURSDAY.

COORD W/ ICT.

...SPEG.
OKC   68  80  64  87 /  80  40  10  10
HBR   67  82  62  90 /  60  20  10   0
SPS   70  83  66  91 /  50  20  10   0
GAG   61  81  58  88 /  80  20   0   0
PNC   65  80  62  86 /  90  40  10   0
DUA   70  79  62  85 /  60  60  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 13, 12:40 PM CDT, 5 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-132000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1240 PM CDT TUE JUN 13 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS NORTHERN OKLAHOMA... NORTH OF A LINE FROM ARNETT TO
OKARCHE TO CHANDLER. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT ACROSS WESTERN NORTH TEXAS AND MOST OF THE REST
OF CENTRAL AND SOUTHWEST OKLAHOMA... NORTHWEST OF A LINE FROM
MARIETTA TO COALGATE. DAMAGING WINDS... VERY HEAVY RAINFALL... AND
LARGE HAIL WILL BE THE PRIMARY THREATS.

DISCUSSION...A COLD FRONT WILL MOVE SOUTHEAST TO A LINE FROM
CENTRAL KANSAS... TO EXTREME NORTHWEST OKLAHOMA... AND INTO THE
NORTHERN TEXAS PANHANDLE... BY AROUND 7 PM THIS EVENING.
MEANWHILE...AFTERNOON HEATING COMBINED WITH LARGE AMOUNTS OF LOW
LEVEL MOISTURE WILL RESULT IN A VERY UNSTABLE AIRMASS ACROSS THE
SOUTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG THE FRONT
AND MOVE INTO NORTHERN OKLAHOMA DURING THE EARLY TO MID EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LARGE SQUALL LINE BY THE
TIME THEY MOVE INTO CENTRAL AND SOUTHWEST OKLAHOMA DURING THE
OVERNIGHT HOURS...REACHING WESTERN NORTH TEXAS AND SOUTHEAST
OKLAHOMA LATE TONIGHT.

THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS. HOWEVER... THE
VERTICAL WIND PROFILE MAY INITIALLY SUPPORT A FEW SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE
HAIL AND PERHAPS A FEW TORNADOES IN THE MODERATE RISK AREA THIS
EVENING. LOCALLY HEAVY RAINFALL ALSO WILL BE LIKELY.

THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL CONTINUE WELL INTO
THE NIGHT... BUT SHOULD DECREASE BY THE TIME THE STORMS REACH
SOUTHEAST OKLAHOMA LATE TONIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED TOWARDS SUNSET AND INTO THE
EVENING HOURS ACROSS NORTHERN OKLAHOMA. SPOTTERS IN CENTRAL AND
SOUTHWEST OKL<AHOMA... AND WESTERN NORTH TEXAS... MAY REQUIRE
ACTIVATION DURING THE LATE EVENING AND OVERNIGHT HOURS.

24
Local storm report, Jun 13, 6:15 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT TUE JUN 13 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    9 NW BUFFALO              OK   1.50 INCH HAIL
06/13/00   HARPER                         PUBLIC REPORT

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:30 PM CDTSevere Thunderstorm WarningOUNHarper45 min
Jun 13, 5:15 PM CDTSevere Thunderstorm WarningOUNHarper30 min
Jun 13, 5:46 PM CDTSevere Thunderstorm WarningOUNHarper44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.